Hormones get the blame for many of our monthly discomforts since each cycle hangs in the balance between estrogen, progesterone, testosterone, and more. Throw the Pill into the mix, however, and a whole new hormonal experience emerges. Key to understanding this is to take a closer look at what else is going on in your body beyond your reproductive system.
Keris Marsden is a U.K.-based naturopathic nutritional therapist and co-founder of Fitter Food. Having experienced her own struggles with the Pill, she takes a holistic approach to helping women heal their hormones. She explains, “Understanding nutrition related triggers and undoing damaging lifestyle habits can have a profound impact on our hormone health. So the first step towards redressing the balance is to assess and eliminate these factors. Some of the most common hormone hijackers are stress, sleep deprivation, alcohol, smoking, caffeine, refined carbohydrates, and excess sugar.”
The Pill and Nutrient Depletion
When we take hormones orally they’re absorbed into the intestines before passing to the liver to be broken down for circulation. “Vitamins and minerals are used to metabolize any medication,” says Keris. “So if you’re taking a pill every day, it’s possible that nutritional deficiencies could arise.”
“What’s more, the liver regulates all hormones entering the bloodstream to avoid excess build up. The Pill is an additional source of estrogen or progesterone and ingesting this daily places increased burden on the liver.” Yet the Pill is not the sole culprit here, says Keris. “It’s likely the liver is already working overtime given the growing number of toxins in our food, water, and environment.”
The Pill and Gut Health
“Gut health is a big deal when it comes to hormones,” adds Keris. “If vitamins and minerals are being used to metabolize the Pill daily, this could lead to low levels of zinc, but zinc is needed to create the enzymes that keep the gut in good shape.”
A healthy gastrointestinal tract is also crucial to a healthy immune system. If this breaks down, the body becomes vulnerable to invaders, which could lead to inflammation. Keris explains, “You’ll know if this is an issue when you experience IBS (irritable bowel syndrome) symptoms, such as heavy bloating, gas, and diarrhea or constipation—you might even experience both.”
“If you’re not pooping every day, an excess of hormones can build up. Ironically, this can cause the menstrual symptoms you may be trying to treat with the Pill, such as acne. On the other hand, you may be using the Pill to treat other conditions, such as PCOS (polycystic ovary syndrome), which could be the result of previously compromised digestive health.”
“An overgrowth of yeast, which causes thrush, is also symptomatic of changes to the gut. Taking probiotics, increasing your fiber, or trying fermented foods can feed the beneficial bacteria that keep the gut healthy.”
Should I Take Supplements With the Pill?
“Never supplement without speaking to a nutritional therapist and always do a DIY lifestyle assessment to look for potential triggers. The Pill has the potential to drive digestive and nutritional issues, but these may have been pre-existing.”
“I also believe a lot of women are vulnerable to the vegan and plant-based movement. They can be vilified for eating meat, which is a good source of iron if you buy quality organic products. Plus, if you’re low on iron, the transport of oxygen to the brain is compromised which can impact the production of serotonin. This isn’t beneficial if hormones are already affecting your moods.”
A shortage of vitamin A can cause skin problems and night blindness. “You also need zinc to transport vitamin A around the body, so it’s a bit chicken and egg,” Keris adds. “If zinc is low, skin will take a long time to heal from surface wounds. You’ll also notice changes to taste and smell, and may suffer with frequent colds.”
B vitamins have overall responsibility for the way we convert food into energy, so insufficient levels of these will leave you feeling fatigued, and may cause tingling in your hands and feet. “Be mindful that the Pill can also impact circulation,” adds Keris.
Would she advise stopping the Pill altogether? “It’s best to discuss your concerns and options with your doctor. Alternatives include the contraceptive injection or hormonal coil. The way they deliver hormones is localized so they travel to the uterus tissues directly, bypassing the liver.”
“Make sure you’re clued up on the potential side effects of whatever you choose, and remember that your response to a particular hormonal contraceptive may be different to someone else’s. There are so many individual physical and lifestyle variables to consider. It’s rarely, if ever, just your hormones.”